VIDALIA, La. A 16-year-old student is accused of poisoning his teacher, who went to the hospital with "severe intestinal distress" after the boy spiked a soft drink with eye drops, authorities said.
Investigators said the Concordia Education Center student is alleged to have put about three-fourths of a bottle of eye drops into the teacher's drink on May 5.
The teacher was treated at Riverland Medical Center and released, according to sheriff's spokeswoman Kathleen Stevens.
Threats had been made before May 5 that such an incident would occur, parish schools Superintendent Loretta Blankenstein said.
The teenager was seeking revenge for another student the teacher had suspended, said Lee Ford, a school resource officer for the Concordia Parish Sheriff's Office. The sheriff's office did not return calls seeking details, including who knew of the plot.
The teenager, whose name was not released because of his age, faces a charge of simple battery by mingling substances, the sheriff's office said Wednesday. The student was released to his guardians and has a juvenile court hearing scheduled this month.
The teen has denied spiking the teacher's drink, Blankenstein said.
The main ingredient of the drops tetrahydrozoline can be highly toxic if ingested and can cause such symptoms as nausea, coma and depression of the central nervous system, depending on the dose, according to the National Poison Control Center.